MULTIORGAN INJURY AFTER ACCIDENTAL POISONING WITH AUTUMN CROCUS
Background. A case of accidental poisoning with autumn crocus (Colchicum autumnale) that was misinterpreted for wild garlic (Allium ursinum) is presented. Both plants grow on damp meadows and can be easily wrongly identified especially before blooming period as they have similar, pointed leaves.
Results. Considering anamnestic data, clinical picture and laboratory findings in 43-yr-old female, a poisoning with the colchicine plant alkaloid was suspected. Later, it was confirmed by toxicology analyses (chromatography and spectrometry) of the collected serum and urine samples. Severe initial gastrointestinal disorders progressed into ileus, bone-marrow suppression and multi-organ failure.
Conclusions. After the patient had received a symptomatic treatment with granulocyte-directed growth factor and a suitable antibiotic therapy for secondary infection, she recovered within three weeks from the onset of condition. The most persistent problem was alopecia. The disease did not entailed any permanent sequellae which was confirmed 3 years after the patient was considered cured.
Pahlow M. Velika knjiga o zdravilnih rastlinah. Cankarjeva založba: Ljubljana, 1987: 86–7, 145–6.
Weakley-Jones B, Gerber JE, Biggs G. Colchicine poisoning – Case report of two homicides. Am J Forensic Med Pathol 2001; 22: 203–6.
Milne CT, Mech PD. Fatal colchicine overdose report of a case and review of the literature. Am Emerg Med 1998; 16: 603–8.
Wang RY, Morasco R, Glendon HC, Hoffman RS, Goldfrank RL. Antidotal efficacy of glutamate and aspartate for colchicine toxicity. Vet Human Toxicol 1997; 39: 207–10.
Borron SW, Scherrmann JM, Baud FJ. Markedly altered colchicine kinetics in a fatal intoxication: Examination of contributing factors. Human Exp Toxicol 1996; 15: 885–90.
Folpini A, Furfori P. Colchicine toxicity – Clinical features and treatment. Massive overdose. Case report. Clin Toxicol 1995; 33: 71–7.
Critchley JAJH et al. Granulocyte – colony stimulating factor in the treatment of colchicine poisoning. Human Exp Toxicol 1997; 16: 229–32.
Baud JF, Sabuoraut A, Vicaut E et al. Brief report: Treatment of severe colchicine overdose with colchicine-specific Fab fragments. N Engl J Med 1995; 332: 642–5.
Mery P, Riou B, Chemla D, Lecarpentier Y. Cardiotoxicity of colchicine in the rat. Intensive Care Med 1994; 20: 119–23.
The Author transfers to the Publisher (Zdravniški vestnik/Slovenian Medical Journal) all economic copyrights following form Article 22 of the Slovene Copyright and Related Rights Act (ZASP), including the right of reproduction, the right of distribution, the rental right, the right of public performance, the right of public transmission, the right of public communication by means of phonograms and videograms, the right of public presentation, the right of broadcasting, the right of rebroadcasting, the right of secondary broadcasting, the right of communication to the public, the right of transformation, the right of audiovisual adaptation and all other rights of the author according to ZASP.
The aforementioned rights are transferred non-exclusively, for an unlimited number of editions, for the term of the statutory
The Author can make use of his work himself or transfer subjective rights to others only after 3 months from date of first publishing in the journal Zdravniški vestnik/Slovenian Medical Journal.
The Publisher (Zdravniški vestnik/Slovenian Medical Journal) has the right to transfer the rights, acquired parties without explicit consent of the Author.
The Author consents that the Article be published under the Creative Commons BY-NC 4.0 (attribution-non-commercial) or comparable licence.